Ask a doctor

Numbness Normal After Botox?

I got Botox in my forehead, between and under my eyes. This was my first time. This is my second day and my cheek and lip feel numb. Is this normal?!

Doctor Answers (7)

Not Normal

+1

Numbness after Botox is not normal. Botox is a paralytic acting on the nerves that connect to muscles. It prevents the release of the neuro transmitter the goes to the muscle telling it to move. The numbness that you are describing encompasses the area of the face supplied by the infraorbital nerve. This nerve emerges from the facial bones just below the lower orbital rim in the center. You can usually feel where it is by pressing in this area. You will have more pain when you're directly over the never.

You state that you had Botox under your eyes. If the Botox was injected into the nerve this will paralyze the sensory nerve to the cheek and lip. Unfortunately, it may not wear off for several months and there's really nothing you can do about it.


Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

Botox and changes in Sensation

+1

Dear SBDTRflygl

The changes in sensation in the area you are describing are not normal. Do you have a bruise? Are there any bumps or a rash like pattern on your cheek?

You can have odd sensation changes- usually in the eyebrow area- particularly if you are trying to frown- but day 2 is early for that. You also can have some lip numbness if the botox is injected into the lips directly- this will be apparent in the first week after injection and will resolve by 2 weeks. Again day 2 is early,

Please follow up with your MD.

With Warm Regards,

Trevor M Born MD

Trevor M. Born, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 47 reviews

Numbness after Botox

+1

Numbness after Botox is not normal. Botox is not typically injected deep enough to affect significant sensory nerves of the skin. Perhaps you received an infraorbital nerve block which stunned that nerve?? This would explain the numbness of the cheeks and upper lip. I would contact your treating physician to discuss your concerns.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

Not normal.

+1

The needle may have bruised a nerve going to that skin during the injection.  It should self correct in a few days. This is rare, but it happens.

sek

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

Not normal.

+1

Dear Sdbtrflygrl

For your first time treatment, it is normal for have a variety of sensations was the BOTOX is first taking effect. Occasionally it is described as numbness. However, what you are describing is entirely different.

The cheek and upper lid numbness could be associated with a bruise to the sensory nerve that supplies this area. What is strange is that there is no reason for BOTOX to be injected deep enough to effect this nerve.

Did your doctor inject your cheek with local anesthetic before doing your BOTOX treatment? This could have bruised the nerve. These types of injuries generally recover very quickly and are unlikely to persist for more than a week.

The best advice is to contact your doctor's office and be seen by the doctor so he/she can address your concerns.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

It sounds like you have numbness in the infraorbital nerve distribution.

+1

Hello

It is not normal to have numbness in the cheek and upper lip after Botox. Your numbness sounds like it is following the distribution of the infraorbital nerve. Two possibilities:

1. Swelling around the nerve could temporarily cause numbness.

2. The needle could have temporarily injured the nerve.

In either case, please return to your doctor and make sure he/she is aware of what your symptoms are. Hopefully, the reaction is temporary and your feeling will return soon.

Francisco Canales, MD
Santa Rosa Plastic Surgeon
5.0 out of 5 stars 11 reviews

Botox...Numbness of Cheek and Lip

+1

Hi sd...grl,

Numbness of the cheek and lip are not normal after Botox injections. Contact your injecting physician for an evaluation.

Some of the Botox injected under your eye may have affected the muscles of the cheek (some of which help to elevate the upper lip). You may be interpreting the muscle weakness as numbness.

The other possibility is that the needle may have traumatized the infra-orbital nerve giving you temporary numbness.

I hope that your symptoms resolve soon, but see your doctor.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.